Kansas, 2009Damaging Wind in Kansas, April 9, 2009
April 9, 2009 · NWS SGF · 1 event in 1 county or zone
A squall line impacted portions of extreme southeast Kansas and the Missouri Ozarks during the evening and overnight period of 9 April, 2009. A barn was destroyed south of Columbus while other observations of small hail occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line impacted portions of extreme southeast Kansas and the Missouri Ozarks during the evening and overnight period of 9 April, 2009. A barn was destroyed south of Columbus while other observations of small hail occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 9, 5:35 PM CST, 10 minutes earlier.
Area forecast discussion, Apr 9, 5:35 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CDT THU APR 9 2009
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
WARM FRONT EXTENDS FROM JUST NORTH OF PARSONS KS TO JUST SOUTH OF
JOPLIN TO THE NEAR FLIPPIN AR. SOME STORMS HAVE STARTED TO DEVELOP
ALONG AND NORTH OF THE WARM FRONT IN RESPONSE TO COOLING MIDLEVELS
WITH THE APPROACH OF THE UPPER LOW. STORMS OVER SOUTHEAST
KANSAS...AT LEAST IN BOURBON COUNTY/FT SCOTT AREA SHOULD BE
SOMEWHAT ELEVATED NORTH OF THE WARM FRONT.
FARTHER SOUTH OVER FAR NORTHEAST OK/KS/MO BORDER REGION...STORMS ARE
MORE SFC BASED IN THE WARM SECTOR WITH MLCAPES OFF THE RUC
1000-1200 J/KG ALONG THE DRYLINE. AREA OF MAIN CONCERN WILL
CONTINUE TO BE THE NARROW CORRIDOR ALONG AND SOUTH OF THE WARM
FRONT WHERE THE DRY LINE IS INTERSECTING AND CATCHING UP TO IT.
EVEN IN THE WARM SECTOR AHEAD OF THE DRY LINE OVER A LARGE SECTION
OF OK/AR...THE SFC FLOW WILL BE BACKED...AND RUC 0-1KM HELICITY IS
400-500 M2/S2 IN THAT AREA...EVEN UP INTO SW MO. THAT AREA WILL
NEED TO BE WATCHED FOR STORM ROTATION...ESPECIALLY WHERE STORMS
BEGIN TO CROSS THE WARM FRONTAL BOUNDARY OVER SOUTHWEST PORTIONS
OF THE CWFA.
EVOLUTION OF THIS SYSTEM IS EXPECTED IS EXPECTED TO BE MORE LINEAR
AS IT HEAD DEEPER INTO THE OZARKS. DSA
&&
.DISCUSSION...
CURRENTLY...SURFACE LOW SITUATED OVER NORTH CENTRAL
OKLAHOMA...NEAR ENID. WARM FRONT STILL TO OUR SOUTH...LYING ACROSS
NORTHERN ARKANSAS NEAR THE STATE LINE. BEHIND THIS
FRONT...DEW POINTS IN THE MID AND UPPER 50S RESIDE. WHILE NORTH OF
THE FRONT OVER THE OZARKS...DEW POINTS REMAIN IN THE REMAIN IN THE
LOW TO MID 40S. COLD FRONT EXTENDS FROM LOW FROM PNC...TO JUST
WEST OF OKC...BACK INTO CENTRAL TEXAS. BETWEEN THE TWO FRONT...A
GULF SURGE IN DEW POINTS FROM MID 60S IN NORTHERN TEXAS...TO LOW
60S IN EASTERN OKLAHOMA...TO LOW 50S IN SOUTHEAST KANSAS EXISTS.
PROFILER WINDS AT 850 AND 925MBS HAVE REALLY BEGUN TO INCREASE
OVER EASTERN OKLAHOMA AND HAVE SHIFTED TO THE SOUTHWEST AT
30-40KTS. SHOULD START TO SEE THESE HIGHER DEW POINTS ADVECT INTO
SOUTHWEST MISSOURI BY LATE AFTERNOON AS THE WARM FRONT FINALLY
MAKES ITS WAY INTO SOUTHERN MISSOURI. LASTLY...BACK EDGE OF UPPER
CLOUDINESS JUST NOW MAKING ITS WAY ACROSS THE WESTERN MISSOURI
STATE LINE. BEHIND THESE CLOUDS...TEMPERATURES HAVE WARMED INTO
THE LOW 70S ACROSS SOUTHEAST KANSAS...TO THE UPPER 70S ACROSS
SOUTHEAST OKLAHOMA. WE SHOULD SEE TEMPERATURES INCREASING ACROSS
WESTERN MISSOURI THIS AFTERNOON AS THE CLEARING LINE MOVES
EAST. ALL THESE FACTORS CONTINUE TO POINT TOWARDS SEVERE WEATHER
LATE THIS AFTERNOON AND EVENING.
LOOKS LIKE MOST FAVORABLE SPOT FOR SEVERE WEATHER LATE THIS
AFTERNOON AND EARLY EVENING CONTINUES TO BE EXTREME SOUTHEAST
KANSAS AND SOUTHERN MISSOURI...JUST AHEAD OF THE SURFACE LOW THAT
CONTINUES TO TRACK ACROSS SOUTHERN MISSOURI. WRF CAPES ALONG THE
MISSOURI/ARKANSAS LINE FORECAST NEAR 800 TO 900 J/KG. BY LATE THIS
EVENING...SURFACE LOW FORECAST TO BE CENTERED NEAR
CASSVILLE...WITH WARM FRONT EXTENDING NORTHEAST TO VICHY. LOOKS
LIKE PREDOMINANT RAINFALL WILL BE ALONG THE WARM FRONT...WITH WRAP
AROUND MOISTURE IN NORTHERLY FLOW ACROSS OUR WESTERN COUNTIES.
SEVERE THREAT WOULD BE OUT AHEAD OF THIS LOW FOR OUR SOUTHWEST
COUNTIES AT THAT TIME.
BY FRIDAY MORNING...SURFACE LOW FORECAST NEAR THE BOOT HEEL AREA
AND SEVERE THREAT WOULD BE OVER FOR OUR CWA. MAY STILL SEE SOME
LIGHT RAIN IN THE WRAP AROUND MOISTURE FRIDAY MORNING. ALL RAIN
LOOKS TO COME TO AN END BY FRIDAY AFTERNOON AS SURFACE HIGH MOVES
SOUTH INTO IOWA.
NEXT CHANCE FOR RAIN LOOKS TO BE SUNDAY EVENING INTO MONDAY AS
ANOTHER STRONG SURFACE LOW MOVES INTO CENTRAL OKLAHOMA...THEN INTO
CENTRAL ARKANSAS EARLY MONDAY MORNING. GOOD GULF MOISTURE RETURN WITH
THIS SYSTEM AND MODELS FORECASTING A FAIRLY DECENT SOAKING RAIN
EVENT WITH THIS SYSTEM. RAINFALL AMOUNTS UP TO AN INCH AND A HALF
COULD FALL ACROSS THE CWA WITH THIS SYSTEM AS IT TRACKS
ACROSS THE AREA. BUT SEVERE WEATHER SHOULD REMAIN EAST AND SOUTH
OF THE SURFACE LOW IN SOUTHERN ARKANSAS...INTO THE GULF STATES.
ACTIVE PATTERN CONTINUES THROUGH NEXT WEEK WITH ANOTHER FRONT
MOVES INTO THE AREA WEDNESDAY AFTERNOON/EVENING.
&&
.AVIATION...
FOR THE 18Z KSGF/KJLN TAFS...LOOKING FOR CEILINGS TO LOWER DURING
THE AFTERNOON WITH SCATTERED SHOWERS AS LOW LEVEL MOISTURE
INCREASES AHEAD OF STORM SYSTEM. MAIN BAND OF CONVECTION WILL
LIKELY HOLD OFF UNTIL AFTER 23Z BUT EXPECTING HEAVY RAIN WITH
CEILINGS DROPPING INTO MVFR CATEGORY. IFR EXPECTED BEHIND THE LOW
AFTER 06Z TONIGHT WITH WINDS SWITCHING TO THE NORTHWEST.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 9, 4:56 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 PM CDT THU APR 9 2009
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-102300-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
556 PM CDT THU APR 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS WITH SCATTERED SEVERE STORMS CAPABLE OF PRODUCING:
HAIL TO THE SIZE OF GOLF BALLS.
WIND GUSTS TO 70 MPH.
ISOLATED TORNADOES.
AND HEAVY RAINFALL.
AREAS AFFECTED AND TIMING:
STORMS WILL IMPACT EXTREME SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI FROM 6 PM TO MIDNIGHT...AND ALL OF THE MISSOURI OZARKS
FROM 8 PM INTO THE OVERNIGHT HOURS.
DISCUSSION:
THUNDERSTORMS WILL SPREAD NORTHEAST INTO THE OUTLOOK AREA THIS
EVENING AS SURFACE LOW PRESSURE TRACKS FROM NORTH CENTRAL
OKLAHOMA EAST ACROSS FAR SOUTHERN MISSOURI.
THE GREATEST INSTABILITY AND HIGHEST RISK OF SEVERE WEATHER WILL
BE ACROSS EXTREME SOUTHEAST KANSAS AND FAR SOUTHERN MISSOURI
MAINLY ALONG AND SOUTH OF HIGHWAY 60. LARGE HAIL...DAMAGING
STRAIGHT LINE WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE IN
THIS AREA. TO THE NORTH...HAIL WILL BE THE PRIMARY HAZARD WITH
THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE DIMINISHING FRIDAY MORNING AS THE STORM
SYSTEM AFFECTING THE REGION EXITS TO THE NORTHEAST. AT THIS
TIME...STORMS ARE NOT EXPECTED TO BE SEVERE FRIDAY MORNING.
ANOTHER STORM SYSTEM WILL MOVE ACROSS THE REGION ON SUNDAY AND
MONDAY. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED WEST OF A LINE FROM
NEVADA TO CASSVILLE BETWEEN 6 AND 10 PM...AND MAY BE NEEDED
FURTHER EAST INTO SOUTH CENTRAL TO CENTRAL MISSOURI AFTER 8 PM
THIS EVENING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
FOSTER
Thunderstorm Wind, Cherokee
- When
- April 9, 5:45 PM CST
- Where
- Cherokee County, 3.08 mi WNW of Neutral
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.120, -94.850
Severe thunderstorm wind gusts destroyed a barn.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, April 9 to 12, 20092 deaths · 2 injured · $8.6 million · 10 events
- Tornadoes and Hail in Arkansas, April 9, 20098 injured · $6.5 million · EF3 · 17 events
- Tornadoes and Hail in Louisiana, April 9, 20092 injured · $14 million · EF2 · 20 events
- Tornadoes and Hail in Oklahoma, April 9, 20094 injured · $493,000 · EF2 · 60 events
- Tornadoes and Hail in Texas, April 9, 2009$2.1 million · EF2 · 16 events
- Tornado and Hail in Arkansas, April 9, 2009$668,000 · EF2 · 6 events
- Tornado in Oklahoma, April 9, 2009$1,000 · EF2 · 1 event
- Tornado and Hail in Missouri, April 9, 2009$148,000 · EF0 · 33 events
- High Wind in Texas, April 9, 2009$250,000 · 54 kt wind · 21 events
- Damaging Winds in Illinois, April 9 to 10, 2009$280,000 · 83 kt wind · 2 events
- Hail and Damaging Winds in Kansas, April 9, 2009$105,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Kentucky, April 9 to 10, 2009$115,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159450.